Alert archive / Kansas / River Flood Warnings in 2017
River Flood Warning 43, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at May 18, 2017, 1:51 PM CDT for Cowley County, Kansas. It took effect at May 20, 2017, 5:00 PM CDT. It was in force for 38 hr.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 1:51 PM CDT (18:51 UTC)
- In effect from
- May 20, 2017, 5:00 PM CDT
- Expired
- May 22, 2017, 7:00 AM CDT
- In force
- 38 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Cowley County, KS
The radar
The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Arkansas River at Arkansas City (ARCK1). The gauge peaked at 7.96 ft at May 20, 2017, 1:00 PM CDT.
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 17 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07146500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
427
WGUS43 KICT 181851
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
151 PM CDT Thu May 18 2017
...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas...
Arkansas River At Arkansas City affecting Cowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC035-190851-
/O.NEW.KICT.FL.W.0043.170520T2200Z-170522T1200Z/
/ARCK1.1.ER.170520T2200Z.170521T0600Z.170522T0000Z.NO/
151 PM CDT Thu May 18 2017
The National Weather Service in Wichita, KS has issued a
* Flood Warning for
The Arkansas River At Arkansas City.
* From Saturday afternoon until Monday morning.
* At 1:00 PM Thursday the stage was 6.5 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Saturday afternoon and
continue to rise to near 11.3 feet by early Sunday morning. The
river will fall below flood stage by Sunday evening.
* Impact...At 11.0 feet...Flooding of agricultural lands can be
expected with bank overflows on west side of river. West Chestnut
Avenue west of the river floods.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Fri Sat Sun
Arkansas City 11.0 6.5 Thu 01 PM 6.7 10.3 11.3
&&
LAT...LON 3717 9704 3710 9703 3700 9684 3700 9703
3703 9713 3715 9722
$$5 follow-up statements
434
WGUS83 KICT 190121
FLSICT
Flood Statement
National Weather Service Wichita KS
821 PM CDT Thu May 18 2017
...The flood warning continues for the following river in Kansas...
Arkansas River At Arkansas City affecting Cowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC035-191521-
/O.CON.KICT.FL.W.0043.170520T2200Z-170522T1200Z/
/ARCK1.1.ER.170520T2200Z.170521T0600Z.170522T0000Z.NO/
821 PM CDT Thu May 18 2017
The Flood Warning continues for
The Arkansas River At Arkansas City.
* From Saturday afternoon until Monday morning.
* At 8:00 PM Thursday the stage was 6.4 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Saturday afternoon and
continue to rise to near 11.3 feet by early Sunday morning. The
river will fall below flood stage by Sunday evening.
* Impact...At 11.0 feet...Flooding of agricultural lands can be
expected with bank overflows on west side of river. West Chestnut
Avenue west of the river floods.
&&
FLD OBSERVED FORECAST 7 PM
Location STG STG DAY TIME Fri Sat Sun
Arkansas City 11.0 6.4 Thu 8 PM 8.5 11.1 11.0
&&
LAT...LON 3717 9704 3710 9703 3700 9684 3700 9703
3703 9713 3715 9722
$$
Lawson728
WGUS83 KICT 190651
FLSICT
Flood Statement
National Weather Service Wichita KS
151 AM CDT Fri May 19 2017
...The flood warning continues for the following river in Kansas...
Arkansas River At Arkansas City affecting Cowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC035-192051-
/O.EXT.KICT.FL.W.0043.170522T0000Z-170522T1200Z/
/ARCK1.1.ER.170522T0000Z.170522T0000Z.170522T0000Z.NO/
151 AM CDT Fri May 19 2017
The Flood Warning continues for
The Arkansas River At Arkansas City.
* From Sunday evening until Monday morning.
* At 1:00 AM Friday the stage was 6.3 feet.
* Flood stage is 11.0 feet.
* Forecast...The river is expected to rise to near flood stage Sunday
evening.
* Impact...At 11.0 feet...Flooding of agricultural lands can be
expected with bank overflows on west side of river. West Chestnut
Avenue west of the river floods.
&&
FLD OBSERVED FORECAST 7 PM
Location STG STG DAY TIME Sat Sun Mon
Arkansas City 11.0 6.3 Fri 01 AM 6.8 9.9 11.0
&&
LAT...LON 3717 9704 3710 9703 3700 9684 3700 9703
3703 9713 3715 9722
$$563
WGUS83 KICT 191259
FLSICT
Flood Statement
National Weather Service Wichita KS
759 AM CDT Fri May 19 2017
...The flood warning continues for the following river in Kansas...
Arkansas River At Arkansas City affecting Cowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC035-200259-
/O.CON.KICT.FL.W.0043.170522T0000Z-170522T1200Z/
/ARCK1.1.ER.170522T0000Z.170522T0000Z.170522T0000Z.NO/
759 AM CDT Fri May 19 2017
The Flood Warning continues for
The Arkansas River At Arkansas City.
* From Sunday evening until Monday morning.
* At 7:00 AM Friday the stage was 6.9 feet.
* Flood stage is 11.0 feet.
* Forecast...The river is expected to rise to near flood stage Sunday
evening.
* Impact...At 11.0 feet...Flooding of agricultural lands can be
expected with bank overflows on west side of river. West Chestnut
Avenue west of the river floods.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Sat Sun Mon
Arkansas City 11.0 6.9 Fri 07 AM 9.1 10.8 10.3
&&
LAT...LON 3717 9704 3710 9703 3700 9684 3700 9703
3703 9713 3715 9722
$$786
WGUS83 KICT 191843
FLSICT
Flood Statement
National Weather Service Wichita KS
143 PM CDT Fri May 19 2017
...The flood warning continues for the following river in Kansas...
Arkansas River At Arkansas City affecting Cowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC035-200843-
/O.CON.KICT.FL.W.0043.170522T0000Z-170522T1200Z/
/ARCK1.1.ER.170522T0000Z.170522T0000Z.170522T0000Z.NO/
143 PM CDT Fri May 19 2017
The Flood Warning continues for
The Arkansas River At Arkansas City.
* From Sunday evening until Monday morning.
* At 12:00 PM Friday the stage was 7.3 feet.
* Flood stage is 11.0 feet.
* Forecast...The river is expected to rise to near flood stage Sunday
evening.
* Impact...At 11.0 feet...Flooding of agricultural lands can be
expected with bank overflows on west side of river. West Chestnut
Avenue west of the river floods.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Sat Sun Mon
Arkansas City 11.0 7.3 Fri 12 PM 8.4 10.8 10.3
&&
LAT...LON 3717 9704 3710 9703 3700 9684 3700 9703
3703 9713 3715 9722
$$355
WGUS83 KICT 200125
FLSICT
Flood Statement
National Weather Service Wichita KS
825 PM CDT Fri May 19 2017
...The flood warning is cancelled for the following river in
Kansas...
Arkansas River At Arkansas City affecting Cowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC035-200155-
/O.CAN.KICT.FL.W.0043.000000T0000Z-170522T1200Z/
/ARCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
825 PM CDT Fri May 19 2017
The Flood Warning is cancelled for
The Arkansas River At Arkansas City.
* At 8:00 PM Friday the stage was 7.6 feet.
* Flood stage is 11.0 feet.
* Forecast...The river will crest below flood stage at 10.4 feet
Monday early afternoon.
* Impact...At 11.0 feet...Flooding of agricultural lands can be
expected with bank overflows on west side of river. West Chestnut
Avenue west of the river floods.
&&
FLD OBSERVED FORECAST 7 PM
Location STG STG DAY TIME Sat Sun Mon
Arkansas City 11.0 7.6 Fri 08 PM 8.9 9.9 10.4
&&
LAT...LON 3717 9704 3710 9703 3700 9684 3700 9703
3703 9713 3715 9722
$$
bkWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 18, 1:15 PM CDT, 36 minutes earlier.
Area forecast discussion, May 18, 1:15 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Wichita KS 115 PM CDT Thu May 18 2017 .SHORT TERM...(This evening through Friday night) Issued at 106 PM CDT Thu May 18 2017 Forecast highlights focus around severe weather and heavy rain/flooding potential this afternoon- evening, and again Friday afternoon-evening. All signs continue to point toward the potential for higher-end severe weather this afternoon and evening, mainly south of I-70 and along/west of the Flint Hills, as a powerful shortwave approaching from the southwest interacts with a strongly unstable airmass. A dryline is sharpening west/southwest of the forecast area, with a warm front sharpening central into eastern KS. All facets of severe weather appear possible, including very large/giant hail, damaging straight-line winds locally heavy rain/flooding and a few strong/violent tornadoes. However, as this morning's update forecaster alluded too, there are some caveats that may throw a "fly in the ointment" regarding higher-end severe potential. Strong lift as evident on water vapor imagery is already overspreading western Oklahoma. Consequently, given the very moist/unstable and weakly capped airmass, thinking thunderstorms could initiate much earlier than expected, possibly as early as 2-3pm. This scenario is strongly supported by most of the short-range hi-res models. If this occurs, thunderstorms will be firing well before the strongest low-level shear can become established, which would likely lessen the tornado threat. In addition, given the strong meridional flow and strong forcing, storm mergers and mixed mode storm type is likely, also lessening the higher-end severe weather risk. However, given these caveats, do not want to minimize the risk across the Plains this afternoon- evening. Severe weather is going to occur, but there remains some questions on magnitude and extent of the higher-end severe potential. One or more thunderstorm complexes should eventually materialize this evening/overnight, spreading into eastern KS with a threat for large hail and damaging winds, although higher-end risk should remain generally along/west of the Flint Hills. Attention then turns to Friday's severe weather potential, as another powerful shortwave approaches from the southwest and overspreads a continued moist/unstable airmass. Tonight's convection will likely generate a fairly massive cold pool across the eastern half of KS, effectively stabilizing the airmass. However, the strong shortwave approaching from the southwest should allow the airmass to recover due to strengthening south/southeast flow to allow for scattered to numerous strong- severe storms by early to mid- afternoon. Given questions regarding magnitude of tonight's cold pool, there remains some uncertainty regarding the exact placement and magnitude of Friday's severe weather. However, given strong instability and even stronger deep layer shear than today, could be looking at higher-end severe weather once again. Activity should then consolidate into one or more big complexes and spread into eastern Kansas during the overnight. Another aspect the next few days is the potential for very heavy rainfall and associated flooding, including big rises on area rivers/streams. Taking into account the expected rainfall, River Forecast Center ensembles indicate many rivers/streams exceeding minor-moderate flood stage, with some rivers/streams possibly exceeding major flood stage across south-central and southeast Kansas. Consequently, will issue a flash flood watch through Friday night. .LONG TERM...(Saturday through Thursday) Issued at 106 PM CDT Thu May 18 2017 Weather quiets down and cools off for the weekend through next week, with little to no severe weather chances on the horizon. Could be looking at off-and-on shower/thunderstorm chances Sunday night through Tuesday, but widespread severe weather or heavy rain appears unlikely. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 114 PM CDT Thu May 18 2017 Warm frontal boundary continues to bisect the forecast area, currently located along highway 59. Areas north of the front, have MVFR cigs and easterly flow. In the warm sector, MVFR cigs have slowly mixed out, as winds have come around to the south. Still expecting convection to develop across South Central KS, with storms expected to move into KICT/KHUT and KGBD. So will go with VCTS/SHRA with gusty winds to 45kts after 22z. Will see storms further to the north-northeast after 00z. Expect the convection to evolve into an eastward/forward propagating complex through the overnight hours into early Fri morning. After the complex moved east, expect MVFR to IFR cigs for most locations with easterly upslope flow. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 79 62 76 52 / 50 70 80 70 Hutchinson 75 59 72 49 / 60 80 70 70 Newton 77 60 73 50 / 40 80 80 70 ElDorado 80 62 75 53 / 20 80 80 80 Winfield-KWLD 82 63 77 54 / 30 80 80 80 Russell 66 56 64 44 / 70 80 60 60 Great Bend 71 56 66 45 / 70 80 60 60 Salina 73 59 69 49 / 50 80 70 80 McPherson 75 59 70 49 / 60 80 70 70 Coffeyville 84 65 79 61 / 10 70 60 80 Chanute 84 64 78 60 / 10 80 60 80 Iola 84 63 77 59 / 10 80 60 80 Parsons-KPPF 84 65 79 60 / 10 80 60 80 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...BDK
Hazardous weather outlook, May 18, 1:41 PM CDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 141 PM CDT Thu May 18 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 141 PM CDT Thu May 18 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms with very large hail and damaging winds are expected. A few potentially strong to violent tornadoes are also possible. The highest threat is mainly south of I-70 and west of the Flint Hills between 3 PM and 10 PM. Storms will consolidate into one or more complexes overnight, with a continued damaging wind threat over eastern Kansas. Heavy rain and localized flash flooding is also possible through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms are possible once again Friday afternoon and evening, mainly over the eastern half of Kansas. While some uncertainty exists, higher-end severe weather is possible once again, with very large hail, damaging winds, heavy rain, pockets of flash flooding and a few tornadoes. One or more thunderstorm complexes will then materialize across eastern Kansas during the evening and overnight hours, with a continued damaging wind, heavy rain and flash flooding threat. Due to the expected heavy rain through Friday night, several rivers and streams are expected to reach or exceed flood stage late Friday through the weekend, especially over the eastern half of Kansas. Moderate to major river flooding is possible. Stay tuned for any river flood warning statements. Thunderstorms are possible from Sunday Night through Tuesday, but widespread severe weather or heavy rain appears unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening across much of the region, and again Friday afternoon and evening over mainly the eastern half of Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:44 AM CDT | River Flood Warning | ICT | Lincoln | 55 hr |
| May 18, 9:58 AM CDT | River Flood Warning | ICT | Lincoln | 6 days |
| May 18, 1:45 PM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 38 hr |
| May 18, 3:38 PM CDT | Special Weather Statement | ICT | Chase | 52 min |
| May 18, 4:17 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 58 min |
| May 18, 4:38 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 67 min |
| May 18, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 54 min |
| May 18, 4:53 PM CDT | Tornado Warning | ICT | Barton | 52 min |
| May 18, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 45 min |
| May 18, 5:01 PM CDT | Tornado Warning | ICT | Barton | 59 min |
| May 18, 5:02 PM CDT | Areal Flood Warning | ICT | Barton | 6 hr |
| May 18, 5:07 PM CDT | Tornado Warning | ICT | Barton, Ellsworth, Rice | 53 min |
| May 18, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 29 min |
| May 18, 5:38 PM CDT | Tornado Warning | ICT | Ellsworth | 44 min |
| May 18, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 21 min |
| May 18, 5:45 PM CDT | Tornado Warning | ICT | Barton | 35 min |
| May 18, 5:59 PM CDT | Tornado Warning | ICT | Saline | 61 min |
| May 18, 6:05 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 23 min |
| May 18, 6:35 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 33 min |
| May 18, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 21 min |
| May 18, 6:55 PM CDT | Special Weather Statement | ICT | Butler | 35 min |
Nearby
River Flood Warnings in Kansas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.